Harvard Heart Letter

Ask the doctor: Is it safe to take ginkgo with warfarin?

The Heart Letter welcomes Dr. Samuel Z. Goldhaber to the editorial board. Dr. Goldhaber is Professor of Medicine at Harvard Medical School and Director of the Venous Thromboembolism Research Group at Brigham and Women's Hospital. He is a national leader in the prevention and treatment of deep-vein thrombosis, pulmonary embolism, and other blood clotting disorders.

Q. I have been taking ginkgo pills for my memory for several years. I was just diagnosed with atrial fibrillation, and my doctor put me on Coumadin. Is it okay to keep taking ginkgo?

A. Coumadin (generic name, warfarin) is an important medicine for people who have atrial fibrillation, deep-vein thrombosis, and other problems in which blood clots are likely to form. By interfering with an important step in the clotting process, warfarin makes it more difficult for clots to form.

To continue reading this article, you must login.
  • Research health conditions
  • Check your symptoms
  • Prepare for a doctor's visit or test
  • Find the best treatments and procedures for you
  • Explore options for better nutrition and exercise
Learn more about the many benefits and features of joining Harvard Health Online »